Alert archive / Washington / Gale Warnings in 2017
Gale Warning 17, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Mar 3, 2017, 2:56 PM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2017, 2:56 PM PST (22:56 UTC)
- Expired
- Mar 3, 2017, 9:09 PM PST
- In force
- 6 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
588 WHUS76 KSEW 032256 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 256 PM PST FRI MAR 3 2017 PZZ170-173-176-040700- /O.CAN.KSEW.SW.Y.0013.000000T0000Z-170304T0000Z/ /O.EXB.KSEW.SC.Y.0043.000000T0000Z-170304T1100Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 256 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY IN EFFECT FOR THE COASTAL WATERS FROM CAPE FLATTERY TO CAPE SHOALWATER FROM 10 NM OUT TO 60 NM UNTIL 3 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PST SATURDAY. * COMBINED SEAS...9 OR 10 FEET IN WESTERLY SWELLS. * WIND...WESTERLY 15 TO 25 KNOTS EASING LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ131-040600- /O.UPG.KSEW.SC.Y.0042.000000T0000Z-170304T0600Z/ /O.NEW.KSEW.GL.W.0017.170303T2256Z-170304T0600Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 256 PM PST FRI MAR 3 2017 ...GALE WARNING IN EFFECT FOR THE CENTRAL U.S. STRAIT OF JUAN DE FUCA UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WAVES...BUILDING TO 4 TO 6 FEET LATE TODAY...THEN SUBSIDING TO 3 FEET OR LESS BY MIDNIGHT. * WIND...RISING FROM THE WEST AT 25 TO 35 KNOTS LATE TODAY AND THEN EASING TO 10 TO 20 KNOTS BY MIDNIGHT TONIGHT. * TIMING...WINDS ARE EXPECTED TO REACH GALE FORCE AROUND 5 PM PST AND THEN FALL BELOW GALE FORCE AFTER 8 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ134-040600- /O.EXA.KSEW.SC.Y.0043.000000T0000Z-170304T0600Z/ ADMIRALTY INLET- 256 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY IN EFFECT FOR THE ADMIRALTY INLET UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. * WIND AND WAVES...WINDS WILL RISE FROM THE NORTHWEST AT 15 TO 25 KNOT LATE TODAY BEFORE EASING LATER THIS EVENING. WAVES WILL BUILD TO 2 TO 4 FEET LATE TODAY BEFORE SUBSIDING LATER THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-040400- /O.EXT.KSEW.SC.Y.0042.000000T0000Z-170304T0400Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 256 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE NORTHERN INLAND WATERS SOUTH OF PADILLA BAY UNTIL 8 PM PST THIS EVENING... * WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 25 KNOTS WILL EASE THIS EVENING. WAVES 1 TO 4 FEET WILL ALSO SUBSIDE THIS EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ135-040400- /O.EXT.KSEW.SC.Y.0042.000000T0000Z-170304T0400Z/ PUGET SOUND AND HOOD CANAL- 256 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE PUGET SOUND AND HOOD CANAL UNTIL 8 PM PST THIS EVENING... * WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 25 KNOTS WILL EASE THIS EVENING. WAVES OF 1 TO 4 FEET WILL ALSO SUBSIDE EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ132-040600- /O.CON.KSEW.SC.Y.0043.000000T0000Z-170304T0600Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 256 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE EAST ENTRANCE TO THE U.S. STRAIT OF JUAN DE FUCA UNTIL 10 PM PST THIS EVENING... * WIND AND WAVES..WINDS WILL RISE FROM THE WEST AT 20 TO 30 KNOTS LATE TODAY BEFORE EASING LATE THIS EVENING. WAVES WILL BUILD TO 3 TO 5 FEET LATER TODAY BEFORE SUBSIDING LATE THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ150-153-156-040000- /O.CON.KSEW.SW.Y.0013.000000T0000Z-170304T0000Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- 256 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FOR THE NEARSHORE WATERS FROM CAPE FLATTERY TO CAPE SHOALWATER OUT TO 10 NM UNTIL 4 PM PST THIS AFTERNOON... * COMBINED SEAS...9 OR 10 FEET IN WESTERLY SWELLS...SUBSIDING THIS AFTERNOON. * DOMINANT PERIOD...10 OR 11 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS. && $$ WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
443 WHUS76 KSEW 040509 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 909 PM PST FRI MAR 3 2017 PZZ131-040900- /O.CAN.KSEW.GL.W.0017.000000T0000Z-170304T0600Z/ /O.EXB.KSEW.SC.Y.0043.000000T0000Z-170304T0900Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 909 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM PST SATURDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM PST SATURDAY. * WIND/WAVES...WESTERLY 15 TO 25 KNOTS EASING AFTER MIDNIGHT. WIND WAVES 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-040615- /O.CAN.KSEW.SC.Y.0043.000000T0000Z-170304T0600Z/ ADMIRALTY INLET- 909 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... WINDS ARE BELOW 20 KNOTS. $$ PZZ170-173-176-041100- /O.CON.KSEW.SC.Y.0043.000000T0000Z-170304T1100Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 909 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SATURDAY... * COMBINED SEAS...9 OR 10 FEET IN WESTERLY SWELLS. * WIND...WESTERLY 15 TO 25 KNOTS EASING LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ132-040615- /O.CON.KSEW.SC.Y.0043.000000T0000Z-170304T0600Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 909 PM PST FRI MAR 3 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WIND AND WAVES..WEST WIND 20 TO 30 KNOTS EASING TO SOUTHWEST 10 TO 20 KNOTS THIS EVENING. WIND WAVES 3 TO 5 FEET SUBSIDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Mar 3, 9:38 AM PST, 5 hours 18 minutes earlier.
Area forecast discussion, Mar 3, 9:38 AM PST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
938 AM PST Fri Mar 3 2017
.SYNOPSIS...A cold front will move through the area today. Rain
and mountain snow will turn to showers behind the front later this
afternoon. The air mass aloft will turn colder late tonight
through early next week. Showers of snow, or rain mixed with
snow, could occur during the late night and morning hours each day
Saturday through Monday or Tuesday. Snow levels will rise to
around 1000 feet during the afternoon and evening hours. Wet and
mild weather will develop by the middle of next week.
&&
.SHORT TERM...Satellite imagery, radars, and observations show a
cold front sitting from south-central Vancouver Island down
through the coastal waters. This front will push east across the
area later today.
Snowfall rates in the mountains have come down somewhat early
this morning, but should ramp up for a few hours later this
morning through this evening as the front pushes east across the
area. A foot of snow has already fallen overnight at Mount Baker
and another 12-18 inches could fall by later tonight there. Other
locations from the Cascades of Snohomish County southward have
seen only 3-8 inches so far and will likely only see another 8-12
inches.
Rainfall in the lowlands has generally been light this morning. It
will pick up as the front moves through then taper to showers
tonight.
The air mass behind the front and into the Gulf of Alaska is
impressively cold and unstable aloft as seen on satellite imagery
and 12Z models. The center of -42C air at 500 mb associated with
the 512 DAM 500 mb low in the north central Gulf of Alaska will
drop southeast into Western Washington by Sunday morning as the
500 mb temperatures only moderate to -38C. Snow levels will fall
to around 600-700 feet Saturday morning and to 300-500 feet
Sunday morning as the upper low moves in. Afternoon snow levels
will rise to around 1000 ft as highs reach to the lower 40s each
day. Snow accumulations will be very difficult to pin down as
heavier showers can always locally lower snow levels and provide
brief accumulations. If there are any accumulations Saturday
morning, they should be limited to a convergence zone area that
will most likely form over northern Snohomish County -like around
Arlington. On Sunday morning, the GFS shows the potential for an
brief inch or two on higher hills above 300-500 feet as a band of
showers wraps around the incoming upper low. On Monday morning,
incoming models show the best chance of any accumulations being on
the coast (above 200-300 feet) and in the northern interior from
northern Snohomish County to Whatcom county. All of this is
subject to change though due to the showery nature of the incoming
system.
The winter storm warning for the Cascades and the winter weather
advisory for the Olympics will be maintained for now. Gridded
forecasts were updated but changes were not large enough to change
wording in the zone forecasts. Albrecht
.LONG TERM...From the previous long term discussion: Upper level
flow becomes more westerly by midday Tuesday which will help the
warming trend but will also continue the moisture conveyor belt
and continued shortwaves will keep pops going into Thursday. To
offer just the slightest bit of optimism...it does look like
afternoon high temperatures Wed and Thu will start to creep up to
near normal as many locations will get close to 50 degrees.
Sure...could elaborate further on how that ends up being short
lived due to another upper level trough for the end of next week
but do not want to be responsible for any further depression. SMR
&&
.AVIATION...An upper level trof offshore will continue moving
slowly east today for strong southwest flow aloft. A cdfnt moving
onto the WA coast this morning is expected to reach the Cascades by
late this afternoon. Expect wdsprd CIGs by midday today. The mtns
will be obscd.
KSEA...CIGs will bounce back and forth between MVFR and VFR
categories this morning. Expect MVFR conditions this afternoon.
VFR conditions will return behind the cold front this evening.
Southerly winds of 10-15 knots with ocnl gusts of 20-25 kt will
diminish this evening.
&&
.MARINE...
A cold front moving onto the Washington coast this morning is
expected to reach the Cascades by late this afternoon. Onshore flow
will weaken tonight and then become light easterly on Saturday due
to a 998 mb Low drifting east across the offshore waters. This Low
will move inland on Sunday. Light southerly flow will develop in its
wake.
&&
.HYDROLOGY...No river flooding is expected through Monday night.
A warmer and wetter pattern is expected to develop from next
Tuesday through Thursday. Brief rounds of heavier rain are
possible. This will likely cause rises on area rivers, but river
flooding appears unlikely at this time.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until midnight PST tonight for Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties.
Winter Weather Advisory until 6 PM PST this evening for Olympics.
PZ...Small Craft Advisory for hazardous seas until 4 PM PST this
afternoon for Coastal Waters From Cape Flattery To James
Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
James Island Out 10 Nm-Coastal Waters From James Island To
Point Grenville 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater 10 To 60 Nm.
Small Craft Advisory until 10 PM PST this evening for Central
U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until 3 PM PST this afternoon for Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory until noon PST today for Admiralty Inlet.
Small Craft Advisory until 4 PM PST this afternoon for Puget
Sound and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:06 AM PST | Small Craft Advisory | SEW | 24 hr | |
| Mar 3, 9:24 AM PST | Small Craft Advisory for Hazardous Seas | SEW | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.